Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 159, NWS North Platte, NE

July 2, 2004Keith County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2004, 7:46 PM MDT for Keith County, Lincoln County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 7:46 PM MDT (01:46 UTC)
Expired
Jul 2, 2004, 8:45 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Keith County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 030146
SVRLBF
NEC101-111-030245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
846 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST NEBRASKA
  KEITH COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 945 PM CDT(845 PM MDT)

* AT 843 PM CDT(743 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
  DAMAGING HAIL UP TO GOLF BALL SIZE.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 15 MILES NORTH OF SUTHERLAND TO 10
  MILES WEST OF PAXTON...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PAXTON AROUND 800 PM MDT
  SARBEN AROUND 805 PM MDT
  SUTHERLAND AROUND 920 PM CDT
  HERSHEY AROUND 930 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4138 10124 4104 10173 4104 10108 4137 10054

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:55 PM MDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 2, 1:55 PM MDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT FRI JUL 2 2004

...FORECAST CHALLENGES ARE PRECIP CHANCES TONIGHT THROUGH TUESDAY...

.DISCUSSION...
NEAR TERM (TONIGHT THROUGH MONDAY)...MAIN FCSTING DILEMMA IS TONIGHT
AND WHEN TO END PRECIP IN THE EAST AND BRING IT INTO THE WEST. H7 QG
FTONTO FIELD GRADIENT AND H7 OMEGA FIELD (PER ETA) CORRELATED FAIRLY
WELL WITH THE WRAP AROUND PRECIP FIELD THIS AM. THE HI RES ETA...AS
WELL AS THE RUC MOVE THIS FORCING EAST OF THE AREA THIS EVENING.
WILL NEED TO MONITOR THIS NEAR ISSUANCE FOR INCLUSION OF POPS IN THE
NERN ZONES. OTHER PRECIP FOCUS IS ACROSS THE WRN ZONES OVERNIGHT.
LAPSE RATES REMAIN FAIRLY STRONG OVER THE CLOUD FREE AREAS IN THE
WRN FA AND POINTS WEST. SHEAR NOT OVERLY IMPRESSIVE...SO SVR THREAT
WILL BE MINIMAL...AND STORMS SHOULD LACK STAYING POWER INTO THE
OVERNIGHT HOURS AS THE LL JET REMAINS FAIRLY WEAK (WITH A FOCUS OVER
THE NWRN ZONES). WILL FAVOR ENDING POPS LATE EVENING IN THE NWRN
ZONES. AS FOR COVERAGE...20 POP SHOULD DO. FORECAST FOCUS SHIFTS TO
THE PROGRESSIVE PATTERN ACROSS THE NRN PLAINS AND THE SUCCESSION OF
SHORT WAVE TROFS THIS WEEKEND. FIRST GLANCE LOOKS FAIRLY
WET...PARTICULARLY INTO THE LATTER HALF OF THE WEEKEND. WEAK WAVE
ARRIVES SATURDAY AFTERNOON ACROSS THE NORTH. EXPECT CONVECTION TO
FIRE ALONG A WEAK LOW LEVEL CONVERGENCE ZONE ORIENTED FROM ERN SD
INTO MY NWRN FA...THEN SOUTH ACROSS THE ERN PANHANDLE. LATE DURING
THE AFTN...CAP STRENGTH MAY BE A LITTLE TOO STRONG FURTHER SOUTH
SOUTH ALONG THE BOUNDARY...THIS WILL WEAKEN SOMEWHAT BY EVENING.
BEST CHANCES WILL BE ACROSS THE NRN FA INITIALLY...SHIFTING TO THE
SE OVERNIGHT (PER WNWRLY FLOW ALOFT). BETTER PRECIP CHANCES ARRIVE
ON SUNDAY AND MONDAY...ESPECIALLY ACROSS THE NORTH AS A STRONG WAVE
ARRIVES SUNDAY NIGHT WITH A STRONG ASSOCIATED COLD FROPA...FOLLOWED
BY A CLOSED SYSTEM MONDAY NIGHT. STILL SOME UNCERTAINTY ON MONDAY
NIGHT AS TO THE STRENGTH (CLOSED SYSTEM GFS...OPEN SYSTEM
ETA)...HOWEVER BEST FORCING STILL APPEARS ACROSS THE NRN HALF OF THE
FA...SO WILL PLACE HIGHEST POPS THERE.

LONG TERM (TUESDAY THROUGH FRIDAY)...MODELS THIS AM POINTING TO A
DEVELOPING RIDGE OVER THE WRN CONUS EARLY NEXT WEEK WITH DRYING AND
WARMING CONDS. HAVE DROPPED TEMPS DOWN ON TUESDAY BEHIND THE EXITING TROF
(WITH H85 TEMPS ADVERTISED IN THE LOWER MID TO UPPER TEENS). GENERAL
WARMING TREND LOOKS ON TRACK INTO THE MIDDLE AND LATTER HALF OF NEXT
WEEK. WILL NEED TO MONITOR THIS HOWEVER...AS THE RIDGE (OPER GFS)
THIS MORNING WAS THE MOST AMPLIFIED OF ALL THE ENSEMBLE MEMBERS.
NEXT SYSTEM ARRIVES LATE NEXT WEEK AS A CLOSED SYSTEM TRAVERSES
CANADA. WITH THE BEST FORCING NORTH AND WEST...HAVE ALIGNED POPS IN
THESE AREAS AND KEPT THE SRN AND SERN ZONES DRY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Jul 2, 2:13 PM MDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT FRI JUL 2 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-030213-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
313 PM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY NEAR AND EAST OF HIGHWAY 183. ISOLATED THUNDERSTORMS
ARE ALSO POSSIBLE TONIGHT...WEST OF A MERRIMAN TO OGALLALA LINE. ALL
THUNDERSTORMS TONIGHT ARE EXPECTED TO REMAIN WELL BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY A FEW SEVERE STORMS COULD DEVELOP OVER THE PANHANDLE BY
LATE AFTERNOON MOVING EAST SOUTHEAST THROUGH EARLY EVENING...MAINLY
WEST OF HIGHWAY 83. THE MAIN THREAT WILL BE LARGE HAIL AND WIND
DAMAGE.

ON SUNDAY A SIMILAR SITUATION WILL OCCUR AS ON SATURDAY. A FEW SEVERE
STORMS COULD DEVELOP WEST OF HIGHWAY 83. LARGE HAIL AND WIND DAMAGE
WILL BE THE PRIMARY THREAT.

MONDAY THROUGH THURSDAY...NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SUNDAY AFTERNOON.

MASEK

In the hours before

Local storm report, Jul 2, 6:52 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 NNE LAMAR             40.61N 101.96W
07/02/2004  0.88 INCH        CHASE              NE   PUBLIC

            PEA AND OCCASIONAL NICKLE SIZE HAIL WITH HEAVY RAIN WAS
            OBSERVED 3 MILES NORTH OF LAMAR.

&&

JS
Local storm report, Jul 2, 7:17 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 WSW GRANT             40.82N 101.81W
07/02/2004  0.88 INCH        PERKINS            NE   PUBLIC

            NICKLE SIZE HAIL WAS OBSERVED 5 MILES SOUTHWEST OF GRANT.

&&

JS
Local storm report, Jul 2, 7:29 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 W KINGSLEY DAM        41.21N 101.68W
07/02/2004  1.50 INCH        KEITH              NE   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE EMPLOYEE OBSERVED QUARTER IN TO
            INCH AND A HALF SIZE HAIL NEAR KINGSLEY DAM.

&&

JS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:23 PM MDTSevere Thunderstorm WarningLBFChase67 min
Jul 2, 6:52 PM MDTSevere Thunderstorm WarningLBFKeith53 min
Jul 2, 6:54 PM MDTSevere Thunderstorm WarningLBFPerkins66 min
Jul 2, 8:45 PM MDTSevere Thunderstorm WarningLBFLincoln60 min
Jul 3, 3:26 PM MDTSevere Thunderstorm WarningLBFGarden64 min
Jul 3, 3:54 PM MDTSevere Thunderstorm WarningLBFKeith66 min
Jul 3, 4:36 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker24 min
Jul 3, 4:42 PM MDTTornado WarningLBFKeith33 min
Jul 3, 5:00 PM MDTSevere Thunderstorm WarningLBFLincoln, Perkins60 min
Jul 3, 5:05 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker55 min
Jul 3, 5:45 PM MDTSevere Thunderstorm WarningLBFChase, Hayes60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.